Hail, Lauderdale
- When
- July 21, 1:10 PM CST
- Where
- Lauderdale County, Zip City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.950, -87.667
penny size hail reported.
14 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 8:01 AM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 901 AM CDT MON JUL 21 2003 WELL...WEATHER PATTERN RESEMBLES LATE SPRING, NOT IN THE DOG DAYS OF SUMMER. LATEST SURFACE ANALYSIS HAS A COLD FRONT JUXTAPOSED FROM A LOW OVER LAKE MICHIGAN THROUGH THE LAND OF LINCOLN AND ALONG I 70 IN MO...AND THEN INTO THE SUNFLOWER STATE. LARGE MCS APPEARS TO BE DECAYING SLIGHTLY OVER THE SRN HOOSIER STATE INTO THE THE NRN BLUEGRASS STATE. AREA SOUNDINGS HAVE CAPES IN EXCESS OF 4000 J/KG AND LIS AROUND -10. NO WIND FIELD TO SPEAK OF AND A FAIRLY HIGH FREEZING LEVEL... ALTHOUGH WBZ IS WITHIN SPECS TO PRODUCE HAIL. PWS AROUND 1.5 INCHES AND H7 TEMPS ARE NOT CAPPED OFF. RADAR LOOPS HAVE SOME CONVECTION NEAR THE LAND BETWEEN THE LAKES AND IN NE AR TOO. THE TN CONVECTION HAS BEEN WEAKENING WHEREAS THE NATURAL STATE CONVECTION CONTINUES TOWARDS MEM. 06Z MESOETA SUGGESTS 2 OR 3 ROUNDS OF CONVECTION THAT WILL AFFECT PORTIONS OF THE VALLEY. THE 1ST MAY BE THIS AFTERNOON AHEAD OF THE FRONT...SLIDING SE THIS EVENING...AND 2ND WILL BE WITH A VORT LATE TONIGHT INTO TUE MORNING...AND THEN ANOTHER WITH THE FRONT ON TUESDAY. CURRENT SPC SLIGHT RISK LOOKS GOOD WITH WIND THE MAIN THREAT...ALONG WITH LOCALLY HEAVY RAIN AND LIGHTNING. LAPSE RATES INCREASE AS THE DAY MOVES ALONG AND THERE IS PLENTY OF MID LEVEL DRY AIR...THUS WET MICROBURSTS ARE A POSSIBILITY FOR THIS AFTERNOON AND TONIGHT. WILL REMOVE THE MORNING WORDING AND AND ADD A NEW ZFP GROUP FOR CULLMAN...AND INCREASE POPS TO 50% THIS AFTERNOON. .HUN...NONE. JDG/KW
ALZ001>010-016-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR OVERNIGHT. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING. KTW/JDG
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
ALZ001-002-004>007-212000- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE HUNTSVILLE AL 122 PM CDT MON JUL 21 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN ALABAMA FROM 145 PM THROUGH 330 PM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO... ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS AS THEY PASS. GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS THE STORM APPROACHES. WEBER
The national radar mosaic for the moment the first event began.
14 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
penny size hail reported.
penny size hail reported.
several trees blown down by thunderstorm winds.
numerous trees blown down countywide.
several trees blown down.
a few trees blown down.
a few trees blown down.
a few trees blown down.
a few trees blown down.
a few trees blown down just south of highway 72.
a few trees blown down.
a few trees down across cell phone tower.
a few power lines and power poles blown down.
a few trees down across highway 227.
a few trees down across highway 1716 on lookout mountain.
a few trees down.
several inches of water over military road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373437, 5373440, 5373438, 5373439, 5373442, 5373441, 5373443, 5373444, 5373445, 5373446, 5373447, 5373451, 5373448, 5373449, 5373450, 5373452, 5373453.